Illinois, 2018

Winter Weather in Illinois, April 8 to 9, 2018

April 8 to 9, 2018 · NWS DVN · 8 events in 8 counties and zones

A spring storm brought snow to the area the afternoon of April 8 through early morning hours of April 9th. Much of the snow fell on elevated and grassy surfaces, with the highest totals between 2 and 4 inches falling from Illinois City to Galesburg to Macomb.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A spring storm brought snow to the area the afternoon of April 8 through early morning hours of April 9th. Much of the snow fell on elevated and grassy surfaces, with the highest totals between 2 and 4 inches falling from Illinois City to Galesburg to Macomb.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 8, 2:48 PM CST, 12 minutes earlier.

Area forecast discussion, Apr 8, 2:48 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
348 PM CDT Sun Apr 8 2018

.SYNOPSIS...
Issued at 330 PM CDT Sun Apr 8 2018

Shortwave is shifting across the Northern Plains this afternoon.
Strengthening warm advection/isentropic ascent has resulted in a
broad band of snow extending from around Independence through Iowa
City to near Burlington moving east. Various webcams show
accumulation is occurring on grassy and elevated surfaces within
this band, mainly along and north of I-80 where intensity has been
moderate and decent dendritic flakes. Roads appear to be just wet as
pavement temps are running well above freezing this afternoon. The
aforementioned shortwave will traverse east-southeast over the next
24 hours and continue to bring likelihood for some snow, and
potentially drizzle/freezing drizzle Monday as the column dries out
aloft.

&&

.SHORT TERM...(This Evening through Monday)
ISSUED AT 330 PM CDT Sun Apr 8 2018

Tonight...Assessing several of latest model runs and comparing to
what's occurring upstream, seems incoming warm air advection wing of
snow(with some rain mix on the southwest flank) may be mainly east
of the area by 03z-04z. Incoming convergent axis of LLVL jet and
enhanced upward omega strip, suggests an enhanced band of snow
accums of 1-2" possible by mid evening from just north of Sigourney
IA, southeastward to Burlington and Macomb IL. Most other areas to
get a half inch to and inch through midnight mainly on elevated and
grassy surfaces, except northwestern IL which is being impacted by
dry east-southeast boundary layer fetch any may not even get any
snow until 8-9 PM...sharp gradient drop off in precip to the
northeast. A lull of flurries or drizzle acrs much of the area
generally from 9-10 PM through at least Midnight, before weakening
upper wave/trof progresses toward the CWA from the west.

After Midnight...expect an uptick in snows again as the upper wave
moves in from the west, like mentioned above. This wave may produce
up to another inch or two generally along and north of the I80
corridor, and west of the MS RVR by 12z Monday...areas east of the
river 0.5 to 1 inch by sunrise. Loss of ice crystals, lower liquid-
to-snow ratios may foster more rounds of drizzle/freezing drizzle
mixing in with less intensity wet snow or flurries acrs the southern
third of the CWA late tonight, making for lower snow accums of a
half inch or less in these areas. But additional shifts will have to
watch out for another southward pull of the upper low and it's
associated main lift/forcing axis...which could actually place a
higher snow amount band during the 06z-12z window from southwest of
Iowa City, to east of Burlington again. The latest available run of
the ESRL HRRR suggests this. Lows tonight mainly in the upper 20s
acrs most of the CWA...around 30 in portions of the south.

Monday...Additional light snow accums generally of a tenth or two
acrs the northern 2/3's of the CWA through mid morning...before low
to mid layer drying may support more of a drizzle or freezing
drizzle regime where lift persists. Expect mainly marginal sfc temps
diurnally for much of any freezing drizzle impacts on traveling
surfaces Monday morning. Any lingering light precip should become
mainly regular drizzle or spotty light rain in steepening low level
lapse rates and sfc temps increasing into the upper 30s to low 40s
by afternoon. All in all, with dry air to overcome/much of initially
lift going into saturation, and marginal sfc temps...storm total
snow amounts acrs most of the CWA to range from 1-3 inches, lower in
northwest IL. Will expand the ongoing advisory a tier of counties
south, with the southward trend in forcing/lift regime of both the
WAA wing this afternoon/evening, and the overnight upper wave. Will
continue to advertise the Advisory areas getting a total range of 2-
4 inches, but lowered confidence in these locations getting toward
the higher end of that range.   ..12..

.LONG TERM...(Monday Night through next Sunday)
ISSUED AT 330 PM CDT Sun Apr 8 2018

The main story or emphasis is the transition to a warmer pattern
with at least a couple days of potential to be above to much above
normal.

Monday night-Tuesday will remain seasonably cool and dry with high
pressure in control.

Tuesday night into Wednesday... This is the first transition toward
much warmer conditions, as high pressure shifts east and southerly
flow strengthens. Temps will likely level off in the evening and
then rise overnight right on through the afternoon Wednesday. Will
have to watch the Wednesday afternoon time for fire weather concerns
with the gusty south winds and lowering RH.  An upper level
disturbance is shown to move across the area mainly to our north
Wednesday night and will bring an attendant chance of showers and
possibly a few storms with strengthening nocturnal low level jet and
moisture transport.

Resultant cold front from the upper level disturbance will settle
in/near the area on Thursday, and from here leads to considerable
uncertainty and challenges with high temps both Thursday/Friday
dependent on the location/movement of the boundary. Potential for
well above normal warmth with 70s to near 80 in the warm surge south
of boundary. Meanwhile, north of this boundary will be much cooler
in the 40s/50s. Location of the front will hinge some on whether any
easterly fetch and lake enhancement off Lake MI occurs. This time
period of late week also offers potential for strong convection
in/near the area with right now seemingly more of a consensus on
this being to our south/east. Nonetheless will be a period to watch.

Then next weekend it appears to be cooler and more seasonal in wake
of departing low and cold front.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
ISSUED AT 1228 PM CDT Sun Apr 8 2018

Snow looks to develop at the terminals between 20z-00z and
persist through mid evening before tapering off. Then additional
light snow is likely overnight into Monday AM as low pressure
moves through. Most terminals can expect to see some accumulation,
mainly light. Lingering inverted surface trough and drying aloft
may lead to fine light snow mixing with drizzle or changing to all
drizzle Monday AM, which could deposit very thin glaze of ice in
areas where surface temps are below freezing. Overall, conditions
expected to deteriorate to MVFR and eventually become widespread
IFR tonight lingering through Monday.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Winter Weather Advisory until 10 AM CDT Monday for Benton-
     Buchanan-Cedar-Delaware-Iowa-Johnson-Jones-Linn.

IL...NONE.
MO...NONE.
&&

SYNOPSIS...McClure
SHORT TERM...12
LONG TERM...McClure
AVIATION...McClure
Hazardous weather outlook, Apr 8, 3:22 AM CST, 11 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
422 AM CDT Sun Apr 8 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-090930-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
422 AM CDT Sun Apr 8 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Expect accumulating snow this afternoon through Monday morning.
Forecast snow amounts range from 1 to 4 inches. The highest
amounts are expected north of a line from Vinton to Tipton, Iowa,
where a Winter Weather Advisory is in effect. The main impact
will be slippery travel conditions tonight into Monday morning.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

There is a chance for thunderstorms on Friday. It is too early to
determine storm coverage and if there will be a risk for severe
weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight. However,
any reports of an inch or more of snow accumulation this
afternoon through Monday morning would be appreciated.

RP Kinney/Uttech

In the hours before

Special weather statement, Apr 8, 11:57 AM CST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
1257 PM CDT Sun Apr 8 2018

IAZ040-041-051-052-063-064-076-077-082100-
Buchanan-Delaware-Benton-Linn-Iowa-Johnson-Keokuk-Washington-
Including the cities of Independence, Manchester, Vinton,
Cedar Rapids, Marengo, Iowa City, Sigourney, and Washington
1257 PM CDT Sun Apr 8 2018

...Snow Moving Into Eastern Iowa Through Mid Afternoon...

Snow will develop into eastern Iowa through mid afternoon,
especially west of a line from Manchester to Fairfield. The snow
will be light to moderate in intensity. The main impact will be
reduced visibilities. Roads will mainly be wet, although in the
moderate intensity snowfall there could be some slushy
accumulation on roadways leading to patchy slick conditions. Snow
accumulations of a dusting to a half inch is expected on grassy
and elevated surfaces by 4 pm. If traveling be prepared for
reduced visibilities and wet to patchy slick roadways.
Local storm report, Apr 8, 2:59 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
359 PM CDT SUN APR 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     SNOW             1 SE VINTON             42.16N 92.02W
04/08/2018  M1.0 INCH        BENTON             IA   TRAINED SPOTTER

            STILL FALLING.

&&

GROSS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather. Local standard time, as filed.

Winter Weather, Henderson

When
April 8, 3:00 PM CST to April 9, 5:00 AM CST
Where
Henderson forecast zone
Reported by
COOP Observer
Coordinates
40.818, -90.925 (the zone’s center; the record gives no point)

A COOP observer in Gladstone reported 3.0 inches of snow.

Winter Weather, Hancock

When
April 8, 3:00 PM CST to April 9, 4:00 AM CST
Where
Hancock forecast zone
Reported by
Trained Spotter
Coordinates
40.404, -91.165 (the zone’s center; the record gives no point)

Snowfall reports ranged from 1.5 inches at Carthage to 3.0 inches measured by COOP observers in Augusta and La Harpe.

Winter Weather, McDonough

When
April 8, 3:00 PM CST to April 9, 3:00 AM CST
Where
McDonough forecast zone
Reported by
COOP Observer
Coordinates
40.456, -90.678 (the zone’s center; the record gives no point)

A COOP observer in Macomb reported 3.0 inches of snow.

Winter Weather, Rock Island

When
April 8, 4:00 PM CST to April 9, 4:00 AM CST
Where
Rock Island forecast zone
Reported by
Official NWS Observations
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

The official NWS observation at the Moline-Quad Cities Airport was 2.5 inches. The COOP observer at Illinois City Lock and Dam 16 was 3.0 inches.

Winter Weather, Mercer

When
April 8, 4:00 PM CST to April 9, 5:00 AM CST
Where
Mercer forecast zone
Reported by
Trained Spotter
Coordinates
41.205, -90.741 (the zone’s center; the record gives no point)

Snowfall reports ranged from 3.0 inches from a trained spotter in Viola to 4.0 inches in Aledo.

Winter Weather, Warren

When
April 8, 4:00 PM CST to April 9, 5:00 AM CST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
40.849, -90.615 (the zone’s center; the record gives no point)

A trained spotter reported 3.5 inches 1 mile west of Swan Creek. The COOP observer 4 miles northwest of Monmouth reported 5.0 inches.

Winter Weather, Henry

When
April 8, 5:00 PM CST to April 9, 6:00 AM CST
Where
Henry forecast zone
Reported by
Trained Spotter
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

A trained spotter reported 2.3 inches 2 miles west of Cambridge.

Winter Weather, Bureau

When
April 8, 6:00 PM CST to April 9, 7:00 AM CST
Where
Bureau forecast zone
Reported by
COOP Observer
Coordinates
41.404, -89.529 (the zone’s center; the record gives no point)

Snowfall reports from COOP observers in Hennepin and Princeton were 1.2 inches.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747963, 747980, 747981, 747922, 747925, 747926, 747985, 747983.